New York, 2005

Hail in New York, May 29, 2005

May 29, 2005 · NWS BTV · 2 events in 1 county or zone

A cold upper level trough across the northeast US resulted in reports of small hail accumulating on the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold upper level trough across the northeast US resulted in reports of small hail accumulating on the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at May 29, 2:22 PM EST, 1 hour 58 minutes earlier.

Area forecast discussion, May 29, 2:22 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
322 PM EDT SUN MAY 29 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
SHOWERS AND THUNDERSTORMS ACROSS MUCH OF CENTRAL/NORTHERN CWA THIS
AFTERNOON...W/ RUT/WIND CTY PRECIP FREE FOR MOST PART ATTM AFTER
PERSISTENT SHOWERS FOR MUCH OF MORNING. CONVECTIVE ACTIVITY SHOULD
CONTINUE THRU SUNSET...BFR TAPERING OFF TO SCAT -RW AND PATCHY FG
OVERNITE INTO EARLY MON MORN. MDLS BRING UPPER LOW SLOWLY ACROSS
CENTRAL NEW ENG BFR TRANFERRING OFF COAST LATE ON MON. W/ SOME
CLRING AGAIN AHEAD OF LOW PASSAGE...EXPECTING SOME -RW/-TRW ACTIVITY
ESPECIALLY AFT MIDDAY AND WILL PUT IN ZONES...BUT -TRW SHOULD BE
LESSENED FROM PAST COUPLE DAYS WITH LESS SOUTHERLY FEED AND MORE
CLDS FROM UPPER LOW. MDLS HINT FOR SOME CLRING BETWEEN EXITING LOW
AND BUILDING RIDGE TOWARDS MIDWEEK. WILL MENTION SL CHANCE FOR TUES
INTO WEDNESDAY. SOME MOISTURE STILL REMAINING FROM LOW TO EAST THAT
BUILDS IN SOUTH FROM WRAP-AROUND. IT SHOULD BE LIMITED AND MOSTLY
CONFINED TO SOUTHERN PORTIONS OF CWA.
&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
THE OVERALL PATTERN WL BE GNRL ULVL RIDGING BUILDING INTO FA WITH
SFC HIGH DEPARTING AT THE BEGINNING OF THE PERIOD BUT SOME SFC
RIDGING WORKING BACK INTO FA. A COUPLE OF WEAK ULVL VORT MAXES AND
ELONGATED VORT CHANNEL CUD BRG ABT SOME INSTABILITY -SHRA ALG SRN FA
AND HAVE PLACED SLGT CHC THU/FRI.

ULVL RDG BUILDING ACRS FA LATE WEEK WL ACCNT FOR WRMG TREND AND
EVENTUAL WRM FNT SUN FOR INCRSD MOISTURE (DEWPOINTS) AS WELL. A
PSBL TROF MVG INTO WRN FA LATE SUN/SUN NGT WL BRG ABT CHC -SHRA/-TSRA
AND HAVE INTRODUCED LATE IN THE DAY.
&&

.AVIATION...
PRETTY MUCH SMLR TO YDY...DFRNTL HEATING WITH ELONGATED VORT
CHANNELS AND TOPOGRAPHY PLAYING ROLE IN SHRA/TSRA ACTVTY AS LAPSE
RATES ARE QUITE LARGE. GRTST CONCENTRATION IN MTN TERRAIN AND SLOW
MVG. VFR CONDS WL DOMINATE THRU PERIOD WITH SOME XCPTNS...THRU 22Z
ISOLD/SCT -SHRA/-TSRA WL MAINLY BRG MVFR BUT VRY ISOLD IFR PSBL IN
TSRA DOWNPOUR AS KSLK AT 18Z. AFT 00Z...MAINLY VFR WITH SOME MVF DUE
TO RDTNL COOLING FOG IN MTN VLYS...ESP WHERE PCPN HAS FALLEN.
&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...JN
LONG TERM...SLW
AVIATION...SLW
Hazardous weather outlook, May 29, 3:35 AM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
435 AM EDT SUN MAY 29 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-300840-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
435 AM EDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY:

SHOWERS WILL BECOME NUMEROUS ACROSS THE NORTH COUNTRY THIS AFTERNOON
ALONG WITH THE POSSIBILITY OF SOME THUNDERSTORMS.  ANY STORMS THAT DO
FORM THIS AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL
AND SMALL HAIL.  STORMS WILL MOVE SLOWLY...SO A LOCALIZED FLOODING
POTENTIAL WILL EXIST.  THE THREAT FOR STRONGER STORMS WILL DIMINISH
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PERSIST OVER THE REGION
THROUGH THE FIRST HALF OF THE PERIOD.  AS A RESULT...THE POTENTIAL
FOR SHOWERS OR THUNDERSTORMS WILL EXIST ON MONDAY...TUESDAY...AND
WEDNESDAY.  AN UPPER LEVEL RIDGE IS EXPECTED TO BUILD ACROSS THE
NORTH COUNTRY THE LATTER PART OF THE WEEK AND BRING DRIER WEATHER
ALONG WITH SEASONAL TEMPERATURES.  AT THIS TIME...HAZARDOUS WEATHER
IS NOT EXPECTED IN DAYS TWO THROUGH SEVEN.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

EVENSON

The radar

The Burlington radar (KCXX), 86 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Franklin

When
May 29, 4:20 PM EST to 4:25 PM EST
Where
Franklin County, Paul Smiths
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.433, -74.250

Hail, Franklin

When
May 29, 4:23 PM EST to 4:28 PM EST
Where
Franklin County, St Regis Falls
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
44.667, -74.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449656, 5449655.